Advertisement

Journal of Neurology

, Volume 260, Issue 4, pp 1152–1154 | Cite as

Lithium neurotoxicity mimicking rapidly progressive dementia

  • Andrea Mignarri
  • Elena Chini
  • Alessandra Rufa
  • Raffaele Rocchi
  • Antonio Federico
  • Maria Teresa Dotti
Letter to the Editors

Dear Sirs,

Lithium is currently used in the prophylaxis and treatment of depression and bipolar disorders. It is rapidly assimilated by gastrointestinal tract and mainly eliminated by the kidney. The narrow therapeutic range and the well-known adverse effects represent two important limits to its utilization in clinical practice: serum levels of lithium should be assessed every 3–6 months, since intoxication may determine renal failure, thyroid dysfunction, cardiac arrhythmias and neurotoxicity including tremor, nystagmus, ataxia, seizures and even coma [1]. Here we describe a case of insidious-onset lithium intoxication resembling a progressive neurodegenerative dementia and requiring differential diagnosis with Creutzfeldt-Jacob disease (CJD).

A 60-year-old Italian woman was recently referred to our Unit. She had been affected by bipolar disorder since adolescence, and had been receiving treatment with lithium carbonate (600 mg/day) for 15 years and olanzapine (5 mg/day) for 5 years....

Keywords

Lithium Bipolar Disorder Olanzapine Sodium Valproate Progressive Dementia 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Notes

Conflicts of interest

None.

Ethical standard

This study has been approved by the appropriate ethics committee and has therefore been performed in accordance with the ethical standards laid down in the 1964 Declaration of Helsinki.

References

  1. 1.
    Dunne FJ (2010) Lithium toxicity: the importance of clinical signs. Br J Hosp Med (Lond) 71:206–210Google Scholar
  2. 2.
    Rosenbloom MH, Atri A (2011) The evaluation of rapidly progressive dementia. Neurologist 17:67–74PubMedCrossRefGoogle Scholar
  3. 3.
    Kikyo H, Furukawa T (1999) Creutzfeldt-Jakob-like syndrome induced by lithium, levomepromazine, and phenobarbitone. J Neurol Neurosurg Psychiatry 66:802–803PubMedCrossRefGoogle Scholar
  4. 4.
    Mouldi S, Le Rhun E, Gautier S, Devemy M, Destée A, Defebvre L (2006) Lithium-induced encephalopathy mimicking Creutzfeldt-Jakob disease. Rev Neurol (Paris) 162:1118–1121CrossRefGoogle Scholar
  5. 5.
    Casanova B, de Entrambasaguas M, Perla C, Gómez-Siurana E, Benetó A, Burguera JA (1996) Lithium-induced Creutzfeldt-Jakob syndrome. Clin Neuropharmacol 19:356–359PubMedCrossRefGoogle Scholar
  6. 6.
    Masmoudi K, Rosa A, Canaple S, Andrejak M (1996) Pseudo-Creutzfeldt-Jakob syndrome with long-term lithium use. Therapie 51:688–690PubMedGoogle Scholar
  7. 7.
    Kemperman CJ, Gerdes JH, De Rooij J, Vencken LM (1989) Reversible lithium neurotoxicity at normal serum level may refer to intracranial pathology. J Neurol Neurosurg Psychiatry 52:679–680PubMedCrossRefGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2013

Authors and Affiliations

  • Andrea Mignarri
    • 1
  • Elena Chini
    • 1
  • Alessandra Rufa
    • 1
  • Raffaele Rocchi
    • 1
  • Antonio Federico
    • 1
  • Maria Teresa Dotti
    • 1
  1. 1.Department of Medicine, Surgery and NeurosciencesUniversity of SienaSienaItaly

Personalised recommendations